The term toxidrome is used to describe a constellation of symptoms caused by a drug overdose. Understanding the different toxidromes is important for medical professionals because early identification of the reason why a patient is having a certain set of symptoms helps facilitate quick treatment. Examples include the anticholinergic, cholinergic, sedative-hypnotic, and sympathomimetic toxidromes.
Toxidromes typically develop after dangerous levels of toxins have accumulated in the body. Many times the ingestion of too much of a certain type of drug causes characteristic symptoms that appear in an ordered fashion as drug concentrations increase in the body. Doctors attempt to learn and understand these toxidromes because recognizing a collection of symptoms can point to a diagnosis. This is particularly important in an emergency setting, as providing patients the proper treatment in a timely fashion can be a matter of life or death.
The anticholinergic toxidrome is one example of a constellation of symptoms that can be caused by ingesting excess amounts of certain chemicals. Patients with this set of symptoms experience dry eyes, dry mouth, increased body temperature, lack of sweating, seizures, a slowed heart rate, and decreased blood pressure. Eventually, heart arrhythmias — or irregular heartbeats — can develop and be life-threatening. Physostigmine is often given as an antidote.
Patients displaying the symptoms of a cholinergic toxidrome typically have the opposite symptoms of those with an anticholinergic toxidrome. They suffer from excess salivation, diarrhea, sweating, urinary incontinence, tearing of the eyes, and blurred vision. The most common reason for developing this condition is exposure to pesticides, which often contain chemical species that prevent the breakdown of cholinergic substances in the body. Antidotes to this condition include the medications atropine and pralidoxime.
Taking excessive amounts of sedative-hypnotic agents can also cause a toxidrome. Substances such as alcohol, barbiturates, and benzodiazepines are often responsible for causing these symptoms. Patients develop a decreased level of awareness, have a slowed rate of breathing, and have a decreased heart rate. The antidote for these medications varies according to the substance ingested. Often patients who come into the emergency room with these symptoms are automatically given flumazenil, which reverses the effects of the benzodiazepines.
Toxic levels of stimulants such as cocaine and methamphetamine can cause a sympathomimetic toxidrome, which is given this name because these drugs activate the body's sympathetic nervous system, a part of the body responsible for the fight-or-flight response. Affected patients have symptoms such as increased heart rate, high blood pressure, increased body temperature, shaking, agitation, and anxiety. The treatment for this syndrome is often supportive, meaning that patients are given medications and therapies that treat the symptoms caused by the overdose.